Case Study 1
A 39-year-old man was admitted to the hospital with new onset seizures and a 2-week history of blurred vision. After a work-up, diagnoses included advanced HIV infection, CMV retinitis, and probable toxoplasmic encephalitis. Sulfadiazine and pyrimethamine were started for treatment of toxoplasmic encephalitis. Phenytoin was initiated at a dosage of 300 mg daily for seizure. The patient also received valganciclovir for treatment of CMV retinitis. After experiencing another seizure while hospitalized, the phenytoin dose was increased to 300 mg twice daily on 19 September. Antiretroviral therapy with efavirenz (EFV), emtricitabine, and tenofovir was started on 22 September. A plan was made to monitor both phenytoin and EFV plasma concentrations to ensure adequate safety and therapeutic efficacy.
On 30 September, the first measurement of EFV plasma concentration was obtained, with a result of 0.34 µg/mL. Target EFV concentrations of 1 – 4 µg/mL or >2.2 µg/mL have been proposed in the literature, while concentrations <1.1 µg/mL have been associated with treatment failure. Because EFV has a long half-life (40-55 hours), it was recognized the plasma level could be low because the sample was obtained prior to steady-state.
1. Other than obtaining the level before achieving steady-state, what are other potential explanations for the low EFV exposure? Consider the patient’s concurrent medications.
There was concern that phenytoin was the cause of the lower-than-expected EFV concentrations. As persistently low EFV exposure could put the patient at risk for treatment failure and development of virologic resistance, it was decided to rapidly taper the phenytoin and commence therapy with levetiracetam —an anticonvulsant without CYP modulation potential. In the meantime, the EFV dosage was increased from 600 to 800 mg/day under the assumption that CYP induction could continue for up to 7-14 days after discontinuation of phenytoin. Prior to implementation of the EFV dosage increase, a 2nd test result returned an EFV concentration of 0.58 µg/mL.
The patient received his last dose of phenytoin on 22 October. A third measurement of EFV level was obtained on 9 November, after what was predicted to be sufficient time for reversal of phenytoin’s enzyme induction. The result was an EFV concentration of 2.5 µg/mL. At that time the EFV dosage was reduced back to the recommended dose of 600 mg/day. On 16 November, the patient had an HIV RNA of 189 copies/mL and a CD4 cell count of 100 cells/mm3, which indicated continued virologic response to antiretroviral therapy. The patient’s latest measured EFV, after 3 weeks at a dosage of 600 mg/day, was 2 µg/mL.
Phenytoin levels measured after EFV therapy initiation showed a gradual increase, despite a stable phenytoin dosage and no changes in medications.
2. Explain the likely reasons for this increase in phenytoin plasma levels.
Case Study 2
A 75-year-old man presented to the hospital with symptoms of muscle weakness, stiffness, and dark urine. A diagnosis of rhabdomyolysis and acute renal failure was made. The patient’s medical history included hypercholesteremia for which he took atorvastatin for approximately 2 years. Verapamil treatment had recently been initiated for hypertension. Upon admission, all medications were discontinued and the patient was treated with intermittent hemodialysis. Genotyping results showed that the patient had a single-nucleotide polymorphism (SNP) within genes encoding the organic anion-transporting polypeptide (OATP) 1B1. He was also found to be a poor metabolizer of CYP2C19.
1. Discuss the causes of the patient’s symptoms, including the interactions between atorvastatin and verapamil and the effect of the SNP.
Case Study 3
A 78-year-old man visited a hospital for cough and increased sputum, for which he was prescribed clarithromycin, a macrolide antibiotic. The following day he was admitted to another hospital for loss of consciousness. His medical history included hypertension, atrial fibrillation and chronic kidney disease. He reportedly took two calcium-channel blockers, nifedipine and diltiazem, as well as carvedilol (a beta-blocker), irbesartan (angiotensin receptor blocker), isosorbide dinitrate, and dypiridamole. At admission his blood pressure was 96/38 mm Hg, relative to a historical baseline value of 140/70 mm Hg. His pulse rate was 44 bpm. Physical examination showed no abnormal findings and his peripheries were warm. A 12-lead ECG revealed atrial fibrillation.
The differential diagnoses considered were septic shock, cardiogenic shock and hypovolaemic shock. However, the patient’s respiratory symptoms were mild, and he required no supplemental oxygen. Cardiogenic shock was ruled out by transthoracic echocardiogram. Even after his heart rate increased to 70 bpm after atropine administration, his blood pressure showed no improvement. He showed no signs of fluid loss to suggest hypovolemic shock. After other causes were ruled out, the hypotension was attributed to a drug interaction between a calcium-channel blocker and clarithromycin.
1. Discuss the complex drug interactions that contributed to hypotension in this patient.
Case Study 4
A 23 year-old female kidney transplant recipient (3 months post-transplant) presented with cutaneous nodules with fever and pulmonary nodules on CT. The patient was maintained on cyclosporine (300 mg/day), mycophenolate mofetil, and prednisone (5 mg/day) for immunosuppression. At this dose, the cyclosporine plasma trough (i.e. pre-dose) level was approximately 150 ng/mL, which is within the therapeutic target range. Cyclosporine levels are monitored to ensure an appropriate level of immunosuppression, while avoiding exposure-related nephrotoxicity and acute renal failure post-transplant
A work-up resulted in diagnoses of infection with Apergillus and cytomegalovirus (CMV). Treatment was initiated with IV ganciclovir for CMV and voriconazole for Apergillus. At the same time, the dose of cyclosporine was decreased to 50 mg/day.
1. Explain the drug interaction that required the reduction in dose of cyclosporine.
The cyclosporine trough level at the reduced dose was approximately 5 ng/mL, which is well below the therapeutic target. Respiratory symptoms and nodules began to improve over the next several weeks, and the immunosuppressive regimen and voriconazole were continued unchanged for 3 months. During this time, cyclosporine levels were maintained between 3 and 28 ng/mL. Despite the relatively low cyclosporine levels, there was no indication of graft dysfunction or rejection.
In addition to inhibiting CYP3A4, voriconazole is also an inhibitor of P-glycoprotein (P-gp), a transport protein that effluxes drug from inside cells such as T lymphocytes. Cyclosporine is a substrate for P-gp. It has previously been demonstrated that P-gp inhibitors increase cyclosporine concentrations inside T lymphocytes in a dose-dependent manner by decreasing efflux. PBMCs were collected from the patient for in vitro investigation of the effect of voriconazole on cyclosporine cellular uptake, as it was hypothesized increased intracellular concentrations of cyclosporine may explain the discrepancy between low cyclosporine serum levels and the well-maintained immunosuppressive state. The cellular accumulation of cyclosporine increased significantly in the presence of representative P-gp inhibitors in the patient’s PBMCs, demonstrating the feasibility of the in vitro experimental system. In this test system, voriconazole increased cyclosporine intracellular accumulation 3.2-fold, greater than the representative inhibitors.
The patient was genotyped for defective alleles in MDR1, the gene that encodes for P-gp expression.
2. Discuss why the caregivers genotyped the patient for MDR1. What might they have seen that would explain the observations in this patient?
Presented by the PhRMA Foundation Safe and Effective Prescribing Project
For more information, please call 202-572-7756